Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 12, 2018, 1:44 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 1:44 PM MDT (19:44 UTC)
- Expired
- Jul 12, 2018, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 212 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888 WGUS55 KABQ 121944 FFWABQ NMC007-122245- /O.NEW.KABQ.FF.W.0027.180712T1944Z-180712T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 144 PM MDT THU JUL 12 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Southwestern Colfax County in northeastern New Mexico... * Until 445 PM MDT. * At 142 PM MDT, Doppler radar indicated thunderstorms producing heavy rain over the Morris Creek burn scar. A quick one half inch of rainfall is likely. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of southwestern Colfax County. This will impact the Morris Creek wildfire burn scar including but not limited to Rimrock Lake, Morris and Rayado Creeks and State Road 21, as well as Miami Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Runoff from rainfall will cause elevated water levels within vulnerable drainages in and downstream of the Morris Creek fire burn area. && LAT...LON 3636 10490 3630 10491 3633 10512 3638 10512 $$ 34
2 follow-up statements
619 WGUS75 KABQ 122055 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 255 PM MDT THU JUL 12 2018 NMC007-122245- /O.CON.KABQ.FF.W.0027.000000T0000Z-180712T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 255 PM MDT THU JUL 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR SOUTHWESTERN COLFAX COUNTY... At 252 PM MDT, Doppler radar indicated thunderstorms continuing to produce moderate to heavy rain across the Morris Creek burn scar. Flash flooding is expected. One inch of rain has already been reported just to the northwest of the burn scar, with similar amounts likely to have fallen over the scar itself. This will impact the Morris Creek wildfire burn scar including but not limited to Rimrock Lake, Morris and Rayado Creeks, and State Road 21, as well as Miami Lake. Additional rainfall amounts up to 0.40 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Runoff from rainfall will cause elevated water levels within vulnerable drainages in and downstream of the Morris Creek fire burn area. Most flood related deaths occur in automobiles. Do not attempt to cross water covered bridges, dips or low water crossings. && LAT...LON 3636 10490 3630 10491 3633 10512 3638 10512 $$ 34
424 WGUS75 KABQ 122240 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 440 PM MDT THU JUL 12 2018 NMC007-122249- /O.EXP.KABQ.FF.W.0027.000000T0000Z-180712T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 440 PM MDT THU JUL 12 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE AT 445 PM MDT... The heavy rain has ended across the Morris Creek fire burn scar. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures and watch for high waters in local arroyos. LAT...LON 3636 10490 3630 10491 3633 10512 3638 10512 $$ 34
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 11:55 AM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 12, 11:55 AM MDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1155 AM MDT Thu Jul 12 2018 .AVIATION... 18Z TAF CYCLE An active shower and thunderstorm pattern will continue over the next few days as abundant moisture remains in place over northern and central New Mexico. Storms will continue to initiate over the high terrain through the afternoon, gradually rolling off into adjacent lower elevations with new storms re-developing along outflow boundary collisions through the evening. Storms will move very slowly and erratically at less than 5 to 10 mph, producing heavy downpours that will temporarily reduce ceilings/visibility to MVFR/IFR categories. Gusty downburst winds will impact areas under and near any showers/storms along with the possibility for small hail. Showers and storms will likely carry on well into the overnight hours, but coverage should decrease through early morning Friday. 52 && .PREV DISCUSSION...804 AM MDT Thu Jul 12 2018... .UPDATE... A quick update was just sent to the forecast to increase POPs in the Rio Grande valley and also the east central to southeastern plains where showers are in progress. 52 && .PREV DISCUSSION...257 AM MDT Thu Jul 12 2018... .SYNOPSIS... Deep layer monsoonal moisture will continue to increase across northern and central New Mexico today through Friday. Light winds aloft will produce slow storm motion, and storms producing heavier rainfall will have the potential to produce flash flooding today and tonight and likely again on Friday. Storm coverage will be scattered to numerous today and Friday. Central and western New Mexico will see at least scattered showers and thunderstorms this weekend, while coverage will decrease to isolated across the eastern plains. Daily thunderstorm activity is likely to continue into the middle of next week. Daytime temperature are expected to be slightly below normal through this weekend and then trend to near normal next week. && .DISCUSSION... An upper level low centered over west central NM/east central AZ today will produce a south to south-southwest flow aloft and will further increase mid and upper level moisture over NM. The GFS and NAM12 indicate that precipitable water values will peak above 1.2 inches this afternoon and evening. Steering flow for showers and thunderstorms this afternoon and evening will be west to southwest at 5 to 10 knots for most of northern and central NM, however flow across portions of western NM near and beneath the upper level low are expected to be variable at 5 knots or less. Slow-moving thunderstorms in a moisture-rich environment this afternoon and evening will create the potential for heavy rainfall and flash flooding, especially in the higher terrain in south central, west central and northern NM. A flash flood watch is in effect for these areas today from late morning through the late night hours after midnight. Shower and thunderstorm activity today through this evening will be scattered to numerous. High temperatures will be 5 to 12 degrees below normal today across western and central NM and near normal to 5 degrees below normal across eastern NM. A strong upper level high over the central Great Basin will build eastward over the Four Corners and far western CO Friday. The upper low will drift slowly to the southwest Friday and will be located over southwest NM by Friday evening. Precipitable water will increase slightly again Friday afternoon and evening and will range from 1.25 to 1.5 inches across the region. Models indicating slight to moderate instability by Friday afternoon, and scattered to numerous showers and thunderstorms will redevelop across the region. Storm motion may be even slower than today on Friday, and the threat for flash flooding will continue and likely expand into the valleys of central and western NM. High temperatures Friday will remain well below normal west and slightly below normal east. As the upper low moves slowly westward across southern AZ Saturday and Sunday, H5 heights will rise slightly across NM. High temperatures will trend slightly upward both days with highs near normal to slightly above normal east of the central mountains Sunday and not quite as cool to the west with highs generally 3 to 7 degrees below normal. Precipitable water values will decrease slightly this weekend, but will remain above 1.0 inch. Scattered afternoon and evening convection is expected across western and central NM with isolated activity in the eastern plains. The upper level high over the Great Basin will continue to expand eastward across NM and CO Monday through Thursday with daytime temperatures warming to near to slightly above normal by midweek. Though atmospheric moisture content will likely trend downward during this period, it will still be adequate to produce isolated to scattered showers and thunderstorms each afternoon and evening. 28 && .FIRE WEATHER... A moist environment and weak steering flow will lead to scattered to widespread showers and thunderstorms each day through the end of this week and into Sunday. Showers and storms will also linger through the nighttime hours. Cell motion today over the east and south will be generally to the north and east, while slow and erratic movement is likely over the northwest part of the state. Storms will also occasionally be driven by outflow boundaries. Locally heavy rainfall will be possible with areas of flash flooding also expected each day through the end of the week, and recent wildfire burn scars will be most susceptible to flash flooding. Temperatures will change little from day to day, except for cooling effects from passing showers or storms. Highs will be near to below average with overnight lows near to above average through early next week. Overnight humidity recoveries will be good to excellent. Some drying in the east indicated for next Monday and Tuesday as the dominant portion of the upper high located over the Great Basin expands or recenters over eastern New Mexico. This puts the focus for showers and storms over central and western New Mexico. Mid to late next week, the upper high center gradually drifts back toward Utah while a cold front drops into eastern New Mexico, creating more widespread convection. The subtle shift in the upper pattern though, allows for some higher Haines values over northwest New Mexico next Wednesday and Thursday. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ508>515-526. &&
Hazardous weather outlook, Jul 12, 2:58 AM MDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 258 AM MDT Thu Jul 12 2018 NMZ501>540-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 258 AM MDT Thu Jul 12 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms across the northern mountains and portions of southwest and south central New Mexico are expected late this morning through late this evening. Stronger thunderstorms will have the potential to produce heavy rainfall and localized areas of flash flooding, especially near recent and older burn scars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are likely Friday. Storm motions will be slow and heavy rainfall is anticipated. This may lead to areas of flash flooding, especially near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. Scattered storms across central and western New Mexico will continue the threat of flash flooding Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 28
In the hours before
Special weather statement, Jul 12, 1:26 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Albuquerque NM 126 PM MDT THU JUL 12 2018 NMZ513-515-122000- East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos above 9500 feet/Red River- 126 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX COUNTY UNTIL 200 PM MDT... At 126 PM MDT, Doppler radar was tracking a strong thunderstorm over Ute Park, or 27 miles east of Questa. This storm was nearly stationary and just to the northwest of the Ute Park burn scar. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Eagle Nest, Cimarron Canyon State Park, Elizabethtown and Ute Park. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3655 10505 3650 10516 3662 10529 3670 10509 TIME...MOT...LOC 1926Z 153DEG 2KT 3657 10514 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:05 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 85 min |
| Jul 11, 6:17 PM MDT | Areal Flood Advisory | ABQ | Quay | 58 min |
| Jul 11, 6:20 PM MDT | Special Weather Statement | ABQ | Quay | 40 min |
| Jul 11, 6:40 PM MDT | Areal Flood Advisory | ABQ | Quay | 65 min |
| Jul 12, 11:42 AM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Jul 12, 1:03 PM MDT | Areal Flood Advisory | ABQ | Colfax | 117 min |
| Jul 12, 1:12 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 12, 1:26 PM MDT | Special Weather Statement | ABQ | Taos | 34 min |
| Jul 12, 1:41 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 12, 2:20 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 115 min |
| Jul 12, 2:46 PM MDT | Areal Flood Advisory | ABQ | Colfax | 119 min |
| Jul 12, 3:04 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 116 min |
| Jul 12, 3:33 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 117 min |
| Jul 12, 4:12 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Jul 12, 4:27 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe | 2 hr |
| Jul 12, 5:04 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.